Parents say 6-year-old had hallucinations, tried to harm herself after taking Tamiflu

ALLEN, Texas — Parents of  six-year-old in Texas say their daughter had hallucinations and tried to harm herself after taking a dose of Tamiflu.

KTVT reports that the little girl took the medicine to treat the flu.

Her family, who wanted to remain anonymous, said the side effects were stunning. They said she had hallucinations, running away from school and an attempt, they believe to hurt herself.

“The second story window was open, which is in her bedroom,” said her father. “She used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her.”

The girl’s parents took her to the hospital, where a doctor informed them that nervous system problems, including psychosis, can be a very rare side effect of Tamiflu.

“It can happen,” said emergency room physician Dr. Glenn Hardesty.  “Less than one percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.”

It’s written in the fine print. Hardesty said there’s always a chance of a side effect with any drug. The little girl’s parents say they wish they had known.

“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects we went through,” said the girl’s father.

His message for parents: Do your homework before having your child take Tamiflu.

“Know that side effects are there for a reason,” he said. “They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”